Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 33, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 7, 2020, 8:30 PM CDT for Nelson County, Ramsey County, Walsh County, North Dakota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2020, 8:30 PM CDT (01:30 UTC)
- Expired
- Jun 7, 2020, 9:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Nelson County, ND, Ramsey County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 112 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 8:50 PM CDT | HAIL 1.5 | 4 Ne Brocket, ND | POSTED VIA SOCIAL MEDIA. |
| Jun 7, 8:50 PM CDT | HAIL 1.5 | 4 Ne Brocket, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 2686 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
058
WUUS53 KFGF 080130
SVRFGF
NDC063-071-099-080215-
/O.NEW.KFGF.SV.W.0033.200608T0130Z-200608T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
830 PM CDT Sun Jun 7 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
North central Nelson County in northeastern North Dakota...
Northeastern Ramsey County in northeastern North Dakota...
Western Walsh County in northeastern North Dakota...
* Until 915 PM CDT.
* At 827 PM CDT, a severe thunderstorm was located near Brocket, or
28 miles east of Devils Lake, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lawton around 835 PM CDT.
Adams around 910 PM CDT.
Fairdale around 915 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4814 9821 4821 9852 4854 9853 4853 9786
TIME...MOT...LOC 0127Z 203DEG 18KT 4825 9829
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig1 follow-up statement
844
WWUS53 KFGF 080140
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
840 PM CDT Sun Jun 7 2020
NDC063-071-080149-
/O.CAN.KFGF.SV.W.0033.000000T0000Z-200608T0215Z/
Nelson ND-Ramsey ND-
840 PM CDT Sun Jun 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NELSON AND
NORTHEASTERN RAMSEY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
North Dakota.
LAT...LON 4853 9786 4821 9815 4820 9816 4821 9829
4837 9829 4837 9830 4854 9832
TIME...MOT...LOC 0139Z 206DEG 20KT 4832 9822
$$
NDC099-080215-
/O.CON.KFGF.SV.W.0033.000000T0000Z-200608T0215Z/
Walsh ND-
840 PM CDT Sun Jun 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR WESTERN WALSH COUNTY...
At 839 PM CDT, a severe thunderstorm was located near Lawton, or 31
miles south of Langdon, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Adams and Fairdale around 905 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4853 9786 4821 9815 4820 9816 4821 9829
4837 9829 4837 9830 4854 9832
TIME...MOT...LOC 0139Z 206DEG 20KT 4832 9822
HAIL...1.00IN
WIND...60MPH
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 7:42 PM CDT, 48 minutes earlier.
Area forecast discussion, Jun 7, 7:42 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 742 PM CDT Sun Jun 7 2020 .MESOSCALE DISCUSSION... Issued at 741 PM CDT Sun Jun 7 2020 Significant instability remains over eastern North Dakota and extends into parts of northwest Minnesota with values of ML CAPE ranging between 1500 and 3500 J/Kg. This instability combined with deep layer shear of 40 to 60 knots this environment remains capable of supporting supercells. The outflow boundary that was previously located in the Red River Valley has dissipated which will decrease the tornado threat somewhat. Low level SRH remains maximized in far northwest Minnesota where some wall clouds were reported earlier and in southeast North Dakota near the South Dakota border where a tornado was confirmed. There will remain a window while the over the next hour to two where tornadoes remain possible. The threat for significant tornadoes has decreased across eastern North Dakota and northwest Minnesota. With the unstable environment and deep layer shear large hail, high winds, a tornado or two remain possible this evening. Later tonight storms are expected to grow upscale into more of a linear storm mode. At this point the primary severe risk will transition to wind. && .UPDATE... Issued at 705 PM CDT Sun Jun 7 2020 Warm front has remained this evening from the Cavalier ND area to near Thief River Falls then toward Park Rapids. Storms when reaching this warm front encountering better dynamics to become severe. SigTor remains higher along the Manitoba border near the front, but trends will indicate that the TOR threat will start to diminish by 02z. Watching the 500 mb wave moving NNE thru central SD and into south central ND with better upper level forcing with it. General band of t-storms with this feature and numerous severe storms along it from south of Jamestown to near Pierre SD. TOR reported near Ashley ND as area around there did see uptick in SigTor parameters. General thoughts are that as the wave lifts NNE will see increased t-storm action into E ND and likely form a line as it does and move NE thru most of the area overnight. Severe threat will be mainly hail and wind. && .SHORT TERM...(This evening through Tuesday night) Issued at 250 PM CDT Sun Jun 7 2020 For this evening...see the mesoscale discussion above. Mesoscale discussion does not address excessive rainfall threat, but it is something to keep in mind. Storms will develop and move across the same area this evening. Given very high PWATS ~1.6 inches precipitation rates will be efficient. HREF indicates areas along the boundary will likely receive at least 2 inches of rain, with the potential for up to 7-10 inches in localized areas. Although we've been dry the past few weeks, this would still likely lead to impacts. For Monday...main concern will be severe potential east of the valley where warm sector remains. Favorable environment will be in place given moderate instability and strong deep layer shear. Most guidance at least suggests scattered storms during the evening hours, with main ingredient lacking being strong forcing. Monday night into Tuesday night...still some uncertainty, but guidance is trending wetter for the eastern half of our forecast area. Mid-level baroclinic zone with strong Fgen will lead to periods of showers, with main question exactly how far west will showers occur. This is hinges on the track of the tropical depression. Will need to monitor as preceding rainfall events with an additional 1-4 inches of rain would lead to some flooding impacts. .LONG TERM...(Wednesday through Sunday) Issued at 250 PM CDT Sun Jun 7 2020 West to northwest flow prevails on Wednesday, with H5 ridging to the west and troughing to the east. An upper low, situated off the coast of the Pacific Northwest, will work slowly eastward through the end of the week, with ridging sliding eastward ahead of it. Synoptic patterns within ensemble guidance suggest a continued active pattern for Wednesday and Thursday, with quiet and drier weather likely Friday and into the weekend. Wednesday and Thursday: Rain and thunderstorm chances remain in the forecast for Wednesday into Thursday, mainly for northwestern and west-central MN. A slow-moving upper trough will move southeastward along the flow pattern, prolonging our rain chances for the eastern most counties within the CWA into Thursday. Instability looks low, thus widespread severe weather is not supported at this time. High temperatures on Wednesday and Thursday will be a bit cooler, in the mid-60s to mid-70s. Friday through Sunday: Warmer but primarily dry weather is expected as temperatures rebound into the 70s to lower 80s with low humidity. H5 ridging prevails during this time frame with subsidence contributing to the diminished rain and thunderstorm chances. PW is expected to be less than normal during this time frame as well. Impacts during the Friday through Sunday time frame could include an increased fire weather concern, but overall should remain relatively quiet. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 705 PM CDT Sun Jun 7 2020 VFR conditions at the TAF sites, except when thunderstorms are nearby when brief IFR/MVFR conditions will occur. T-storm threat at most sites continues past 06z then diminishes by 12z. Main t-storm threat Monday late aftn/eve will be in MN, affecting Bemidji. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...NC UPDATE...Riddle SHORT TERM...TG LONG TERM...Lynch AVIATION...Riddle
Hazardous weather outlook, Jun 7, 3:29 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Grand Forks ND 329 PM CDT Sun Jun 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081430- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 329 PM CDT Sun Jun 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are expected across the region. A couple tornadoes are possible, including the possibility for a strong and especially dangerous tornado. In addition, any storm has the potential to produce very large and destructive hail greater than 2 inches, and destructive wind gusts greater than 75 mph. Storms will initially be scattered, eventually evolving into clusters of storms. The threat will remain isolated and then increase in coverage after 6pm. Excessive rainfall is also possible if storms move across the same location multiple times. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms will again be possible Monday within Minnesota with hail up to an inch and winds around 60mph. General thunderstorm chances continue through Wednesday, with excessive rainfall possibly leading to flash flooding Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed.
In the hours before
Local storm report, Jun 7, 8:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
800 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 7 N LANCASTER 48.96N 96.80W
06/07/2020 E1.00 INCH Kittson MN OTHER FEDERAL
HAIL NOTED ACROSS HIGHWAY NEAR THE BORDER.
&&
GGUSTSpecial weather statement, Jun 7, 8:06 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Grand Forks ND 806 PM CDT Sun Jun 7 2020 NDZ015-026-054-080145- Nelson ND-Western Walsh County ND-Ramsey ND- 806 PM CDT Sun Jun 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NELSON... NORTHEASTERN RAMSEY AND WESTERN WALSH COUNTIES UNTIL 845 PM CDT... At 806 PM CDT, Doppler radar was tracking a strong thunderstorm near Brocket, or 23 miles east of Devils Lake, moving north at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Brocket around 810 PM CDT. Lawton around 825 PM CDT. Edmore around 835 PM CDT. Fairdale around 845 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Tornado Watch remains in effect until 1000 PM CDT for northeastern North Dakota. LAT...LON 4809 9821 4809 9851 4851 9849 4851 9813 TIME...MOT...LOC 0106Z 184DEG 30KT 4817 9837 Knutsvig
Local storm report, Jun 7, 8:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
822 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG DAZEY 47.19N 98.20W
06/07/2020 BARNES ND PUBLIC
SIDING BLOWN OFF OF A BARN AND BUSHES
UPROOTED. REPORT RECEIVED VIA FACEBOOK.
&&Local storm report, Jun 7, 8:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
823 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 10 ENE MINTO 48.35N 97.17W
06/07/2020 E1.25 INCH Walsh ND OTHER FEDERAL
QUATER TO HALF DOLLAR SIZED HAIL ALONG INTERSTATE 29,
NEAR MP 171.
&&
GGUSTSpecial weather statement, Jun 7, 8:23 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
823 PM CDT Sun Jun 7 2020
MNZ004-NDZ008-080230-
Kittson MN-Pembina ND-
823 PM CDT Sun Jun 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON AND CENTRAL
PEMBINA COUNTIES UNTIL 930 PM CDT...
At 823 PM CDT, Doppler radar was tracking a strong thunderstorm 30
miles northeast of Noyes, or 60 miles northwest of Roseau, moving
northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cavalier, Pembina, St. Thomas, St. Vincent, Hamilton, Humboldt and
Bathgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota...and northeastern North Dakota.
LAT...LON 4882 9712 4860 9744 4879 9771 4900 9737
4900 9704
TIME...MOT...LOC 0123Z 209DEG 33KT 4936 9684
LynchLocal storm report, Jun 7, 8:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
830 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM TSTM WND GST 1 S DAZEY 47.17N 98.20W
06/07/2020 M59 MPH Barnes ND TRAINED SPOTTER
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:19 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 30 min |
| Jun 7, 7:25 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 35 min |
| Jun 7, 7:26 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 64 min |
| Jun 7, 7:41 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 64 min |
| Jun 7, 7:53 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 52 min |
| Jun 7, 8:00 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 45 min |
| Jun 7, 8:06 PM CDT | Special Weather Statement | FGF | Ramsey | 39 min |
| Jun 7, 8:10 PM CDT | Areal Flood Advisory | FGF | Pembina | 6 hr |
| Jun 7, 8:12 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 48 min |
| Jun 7, 8:14 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 46 min |
| Jun 7, 8:23 PM CDT | Special Weather Statement | FGF | Pembina | 67 min |
| Jun 7, 8:31 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 44 min |
| Jun 7, 8:38 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 67 min |
| Jun 7, 8:39 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 51 min |
| Jun 7, 8:49 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Grand Forks, Steele, Traill | 56 min |
| Jun 7, 8:52 PM CDT | Tornado Warning | FGF | Nelson, Ramsey, Walsh | 38 min |
| Jun 7, 8:57 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Traill | 48 min |
| Jun 7, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 47 min |
| Jun 7, 9:11 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Sargent | 64 min |
| Jun 7, 9:17 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Pembina, Traill, Walsh | 43 min |
| Jun 7, 9:23 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Traill | 67 min |
| Jun 7, 9:48 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 42 min |
| Jun 7, 10:04 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 41 min |
| Jun 7, 10:23 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 39 min |
| Jun 7, 11:06 PM CDT | Special Weather Statement | FGF | Cass | 39 min |
| Jun 7, 11:10 PM CDT | Special Weather Statement | FGF | Ransom | 50 min |
| Jun 7, 11:21 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Sargent | 39 min |
| Jun 7, 11:48 PM CDT | Special Weather Statement | FGF | Barnes, Cass, Traill | 42 min |
| Jun 7, 11:55 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland, Traill | 50 min |
| Jun 8, 12:26 AM CDT | Special Weather Statement | FGF | Ransom | 49 min |
| Jun 8, 1:08 AM CDT | Special Weather Statement | FGF | Barnes, Cass | 52 min |
| Jun 8, 2:30 AM CDT | Areal Flood Advisory | FGF | Pembina | 8 hr |
| Jun 8, 2:55 PM CDT | Special Weather Statement | FGF | Pembina, Walsh | 35 min |
| Jun 8, 2:58 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 62 min |
| Jun 8, 3:06 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 54 min |
| Jun 8, 4:25 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Steele | 65 min |
| Jun 8, 4:32 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson | 25 min |
| Jun 8, 4:52 PM CDT | Special Weather Statement | FGF | Steele | 38 min |
| Jun 8, 4:52 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele | 53 min |
| Jun 8, 5:02 PM CDT | Tornado Warning | FGF | Grand Forks | 28 min |
| Jun 8, 5:12 PM CDT | Tornado Warning | FGF | Grand Forks | 18 min |
| Jun 8, 5:28 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 47 min |
| Jun 8, 5:42 PM CDT | Areal Flood Advisory | FGF | Steele | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.